Teen Dead After Abortion PillSep 23, 2003 | Washington Times A California teenager visited a Planned Parenthood clinic. Seven days later, Holly Patterson was dead after taking the abortion drug RU-486.
The death of the Livermore, Calif., girl on Sept. 17 is believed to be the third U.S. fatality connected with the drug.
"She just turned 18," Holly's father, Monty Patterson, told the San Jose Mercury News. "They told her it was safe and it killed her."
The Alameda County Coroner's Office has yet to determine the cause of death.
What is known is that Holly's secretive visit to Planned Parenthood resulted in her being given RU-486, a drug that induces abortion. She was seven weeks pregnant the latest point in pregnancy for which RU-486 is recommended by the Food and Drug Administration.
The death of Holly, who dreamed of being a make-up artist to movie stars, reignited the debate over RU-486 on talk shows, Web sites and newspapers around the San Francisco Bay area.
Critics say Holly was the victim of errors by those who should have warned her of the pill's hazards.
When she visited the Planned Parenthood clinic in Hayward on Sept. 10, she was given mifepristone, the first part of the two-drug regimen. Mifepristone, which is manufactured in China by Danco Laboratories of New York, breaks up the lining of the womb and destroys the supply of nutrition to the embryo.
Three days later, Holly took two tablets of misoprostol, which induces contractions to expel the embryo and the uterine lining. Misoprostol causes symptoms similar to a miscarriage, including nausea, bleeding and severe cramps.
Misoprostol, originally developed as an ulcer drug, is sold under the brand name of Cytotec. Its maker, Pfizer Inc., sent out a letter a month before RU-486 was approved in September 2000, warning doctors against using Cytotec for abortion. Off-label use of the drug can cause adverse effects such as a ruptured uterus, vaginal bleeding and "maternal or fetal death," Pfizer warned.
But off-label use may have been what happened in Holly's case. Her father, who did not learn of his daughter's abortion until four hours before her death, said the girl was instructed to take misoprostol vaginally, although Danco and the FDA have recommended the pill be taken orally.
Soon after taking misoprotol, her family says, Holly experienced such severe bleeding and cramps that she was unable to walk. But when her boyfriend rushed her to a hospital in nearby Pleasanton on Sept. 14, she was given painkillers and sent home.
By the night of Sept. 16, she was back in the hospital. Her father says doctors told him that his daughter's death the following day was the result of a massive infection caused by fragments of the fetus left inside her uterus that caused her to go into septic shock.
"RU-486 is a chemical way of killing babies that has never been adequately tested," said Jim Sedlak, executive director of Stop Planned Parenthood. "It's trumpeted as an easy, simple thing until something like this happens — and then they say it's a random event."
The National Abortion Federation, which has said RU-486 is safer than aspirin, had no immediate comment on Holly's death. The FDA said it is investigating the case. Holly's father has said he does not intend to file any lawsuits over her death.
A statement by Danco Laboratories, which called Holly's death "a tragic event," said more than 200,000 American women and more than 1 million women worldwide have used RU-486.
But a year ago, Danco reported 400 "adverse events" resulting from its use. Plus, a Canadian woman died of a rare bacterial infection during a clinical trial of the drug. In 2002, another woman died after using the drug to abort an ectopic pregnancy, where the fertilized egg implants in the fallopian tube instead of the uterus.